Alert archive / Minnesota / Gale Warnings in 2008
Gale Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this gale warning at Dec 13, 2008, 10:05 AM CST. It took effect at Dec 14, 2008, 6:00 AM CST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2008, 10:05 AM CST (16:05 UTC)
- In effect from
- Dec 14, 2008, 6:00 AM CST
- Expired
- Dec 15, 2008, 10:00 AM CST
- In force
- 28 hr
- Issued by
- NWS Duluth, MN
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Dec 13, 9:48 AM CST, 17 minutes earlier.
Area forecast discussion, Dec 13, 9:48 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CST SAT DEC 13 2008
.UPDATE...
FOCUS ON THE MORNING UPDATE IS FREEZING DRIZZLE/SNOW FOR
TODAY...AND THEN WE WILL SHIFT OUR ATTENTION BACK TO THE WINTER
STORM ORGANIZING OUT WEST. LIGHT SNOW APPEARS MORE LIKELY...WITH
LIGHT SNOW REDUCING VISIBILITES TO 4 MILES AT BEMIDJI...2 1/2
MILES AT BIGFORK. TAMDAR SOUNDINGS NEAR BEMIDJI SHOW A DRY LAYER
BETWEEN 850 AND 700 MB...BUT A MOIST LAYER ABOVE AND BELOW IT.
CONDENSATION PRESSURE DEFICITS ON THE 280 K SURFACE REMAIN
SATURATED ALL DAY...SO THE LOW CLOUDS WILL BE REMAIN TRAPPED ALL
DAY BELOW A WARM LAYER ADVECTING IN FROM THE SOUTHWEST.
WE ARE CONTEMPLATING UPGRADING TO A BLIZZARD WARNING FOR THE HEAD
OF THE LAKES AREA. WE ARE HOISTING A GALE WARNING FOR TWO HARBORS TO SAXON
HARBOR BEGINNING EARLY TOMORROW MORNING. THE LATEST NAM SHOWS
WINDS COMING STRAIGHT TO THE HEAD OF THE LAKE...WITH LITTLE SHEAR
FROM 975 TO 875 MB. WE COULD SEE A PERIOD OF VERY LOCALIZED
WHITEOUT CONDITIONS IN THE TWIN PORTS AREA...ESPEICALLY DURING
SUNDAY AFTERNOON AND EARLY EVENING...WHEN THE HEAVIEST SNOWS
REALLY GET GOING. SHOULD SEE GUSTS OF 35 TO 40 MPH CONTINUING FOR
AT LEAST 3-6 HOUR PERIOD...MAKING TRAVEL NEARLY IMPOSSIBLE.
WE ARE ALSO MAY START OUR WINTER STORM WARNING A BIT LATER...NAM
IS A BIT SLOWER...THOUGH WE WILL LOOK AT THE 12 Z GFS SHORTLY.
OTHERWISE...MODELS CONTINUING TO HAMMER THE DULUTH AREA AND AREAS
JUST NORTH WITH THE HIGHEST SWATH OF SNOW.
.PREV DISCUSSION... /ISSUED 401 AM CST SAT DEC 13 2008/
..SIGNIFICANT WINTER STORM LATE TONIGHT AND SUNDAY...
...TRAVEL MAY BECOME IMPOSSIBLE SUNDAY/SUNDAY NIGHT IN PARTS OF
NORTHLAND...
DISCUSSION...CONFIDENCE REMAINS HIGH ON SIGNIFICANT SNOWFALL
ACROSS NORTHLAND HIS WEEKEND. THIS WILL BE A PROLONGED EVENT
COMMENCING THIS AFTERNOON. REORIENTATION OF UPPER JET NORTH OF REGION
ALLOWS DEVELOPING SYNOPTIC SCALE ASCENT FROM RRQ ACROSS NRN/CTRL
CWA THIS AFTERNOON. IN RESPONSE... ISENTROPIC LIFT DEVELOPS WELL
AHEAD OF MAIN SFC SYSTEM. EXPECT LIGHT SNOW TO DEVELOP TODAY AND
CONTINUE TONIGHT ESPECIALLY NORTH AND WEST OF TWIN PORTS IN AREA
OF MORE FAVORABLE THERMAL LIFT. WITH QPF AMNTS FROM MDL CONSENSUS
AVERAGING ABOUT 1 TO 3 TENTHS THRU 12Z AND SLR OF 14/16...EXPECT
AREA OF 3 TO 6 INCHES BY MORNING FROM DULUTH NORTH AND WEST TO NRN
CASS COUNTY. GFS IS VERY WET AND HAVE DISCOUNTED AS IT DOESNT HAVE
SOLID SUPPORT FROM ITS GEFS MEMBERS.
SUNDAY/SUNDAY NIGHT...AS MID LVL SHORTWAVE/UPPER LOW APPROACH
REGION AN AREA OF COUPLED JETS WILL DEVELOP ENHANCING EXISTING
THERMAL LIFT IN LOW/MID LAYERS. THIS DEEP LAYER LIFT WILL MAKE USE
OF ANOMALOUS PWS AS SFC LOW TRACKS FROM NW IA INTO ERN EDGE OF
CWA. POPTYP ISSUES STILL EXIST OVER WISC ZONES THROUGH MIDDAY
BEFORE THERMAL PROFILES COOL ACCORDING TO SNDGS. VERY LARGE SFC
PRESS GRADIENT DEVELOPS AS STORM INTENSIFIES SUNDAY AFTERNOON SOUTH
AND EAST OF REGION. 15 TO 20MB DIFFERENCE ACROSS CWA SO WINDS WILL
BE AN INCREASING DIFFICULTY AS SIGNIFICANT BLOWING AND DRIFTING OF
SNOW OCCURS. SOME OF THE HIGHER RESOLUTION MODELS SUGGESTS BLIZZARD
CRITERIA MAY BE MET FOR PERIOD OF TIME ESPECIALLY ALONG CORRIDOR
FROM ARROWHEAD INTO TWIN PORTS SUNDAY AFTERNOON/EVENING. MAY NEED
TO UPGRADE TO BLIZZARD WARNING IF MDL SIGNALS REINFORCE IDEA OF
35/40MPH WIND GUSTS. THINK EC IS CORRECT IN SLAMMING COLD AIR
QUICKLY SOUTH SUNDAY AFTERNOON INTO WISC ZONES. WITH PROGRESSIVELY
COLDER AIR INGESTED INTO SYSTEM SNOW TO LIQUID RATIO WILL INCREASE
SUNDAY AFTERNOON. IN ADDITION SWITCHOVER TO SNOW MAY OCCUR QUICKER
IN WIS SUNDAY. DANGEROUS TRAVEL CONDITIONS WILL DEVELOP SUNDAY AND
SUNDAY NIGHT AS BITTERLY COLD AIR RUSHES INTO BACK SIDE OF SYSTEM. MAIN
AXIS OF HEAVIEST SNOW POTENTIAL HAS SHIFTED SOUTH AND EAST FROM
PREVIOUS MDL CYCLES. THE ARROWHEAD SOUTH TO THE TWIN PORTS SHOULD
RECEIVE SIGNIFICANT ACCUMULATION AS SYNOPTIC SCALE LIFT IS
ENHANCED BY TERRAIN AND LAKE. USING MDL AVG QPF RANGE OF APPROX
70/1.00 AND SLR OF 15/20 YIELDS POTENTIAL FOR AMOUNTS IN THE
RANGE OF 12 TO 20 INCHES. IT IS IMPORTANT TO CONSIDER THAT THE
TREND OF A FARTHER EAST ADJUSTMENT HAS BEEN ADVERTISED BY ALL MDLS
AT THIS POINT. IF THIS TREND CONTINUES...MAIN AXIS OF HEAVIER SNOW
MAY INDEED SHIFT AGAIN.
EXTENDED....MON THRU FRI...
SN AND WND WILL WIND DOWN EARLY MON AS THE STORM MOVES AWAY TO THE
NE...ALTHO SOME LES WILL LINGER ALG THE S SHORE. A S/WV WILL SWING
DOWN FROM CN ON TUE REQUIRING SOME LOW POPS...ALTHO THE ARCTIC AMS
WILL BE QUITE DRY. WED/THU LOOK DRY IN SPITE OF A COUPLE OF UPR LVL
IMPULSES PASSING OVHD...DUE PRIMARILY TO VERY DRY AIR. LEFT IN SOME
VERY LOW POPS FOR FRI AS WE WILL BE ON THE NRN FRINGES OF A LOW
PRESS SYSTEM MOVG UP THE OH VLY. GFS AND ECMWF IN ROUGH AGMT ON THIS
SYSTEM.
AVIATION...
IFR/MVFR CONDS WILL PREDOMINATE THRU THE TAF PD AS WRM/MOIST AIR
CONTS TO OVER RIDE COLD AIR AT THE SFC AHD OF A DEVELOPING WINTER
STORM OVR THE CENT PLAINS. THIS WILL PRODUCE EXTENSIVE ST CIGS.
VSBYS SHUD REMAIN VFR/OCNLY MVFR IN FG UNTIL THE SN STARTS LATER
THIS MRNG...THEN BECM PREDOMINATELY MVFR/OCNLY LIFR IN SN. THE SN
MAY MIX WITH FZDZ AT TIMES...ESPCLY OVR THE SRN PART OF THE CWA.
&&
POINT TEMPS/POPS...
DLH 28 20 23 -1 / 60 80 100 80
INL 18 3 6 -11 / 60 80 100 80
BRD 30 17 19 -8 / 40 80 100 80
HYR 33 27 32 4 / 30 80 90 70
ASX 31 23 30 5 / 40 80 90 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM CST MONDAY
FOR CROW WING-PINE-SOUTHERN AITKIN-SOUTHERN CASS.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM CST
MONDAY FOR CARLTON/SOUTHERN ST. LOUIS-CENTRAL ST. LOUIS-
KOOCHICHING-NORTHERN AITKIN-NORTHERN CASS-NORTHERN
COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST. LOUIS-
SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-SOUTHERN
LAKE/LAKESHORE.
WI...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM CST
MONDAY FOR ASHLAND-BAYFIELD-DOUGLAS-IRON.
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 4 AM CST
MONDAY FOR BURNETT-PRICE-SAWYER-WASHBURN.
LS...GALE WARNING FROM 6 AM TO 10 PM CST SUNDAY FOR LSZ121-LSZ144-
LSZ145-LSZ146-LSZ147-LSZ148.
SMALL CRAFT ADVISORY FROM 6 AM TO 10 PM CST SUNDAY FOR LSZ140-
LSZ141-LSZ142-LSZ143.
DONOFRIO/LONKA/EOMHazardous weather outlook, Dec 13, 5:25 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 525 AM CST SAT DEC 13 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 525 AM CST SAT DEC 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL INCREASE THIS AFTERNOON NORTH OF A LINE FROM THE BRAINERD LAKES REGION NORTH TOWARDS THE TWIN PORTS. SNOW...POSSIBLY MIXED WITH FREEZING RAIN...MAY OCCUR ELSEWHERE. SNOW WILL CONTINUE OVERNIGHT WITH SEVERAL INCHES ACCUMULATION ACROSS MOST OF NORTHEAST MINNESOTA. A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN IS EXPECTED ACROSS MOST OF NORTHWEST WISCONSIN. A WINTER STORM WARNING IS IN EFFECT FOR ALL OF NORTHEAST MINNESOTA AND PARTS OF NORTHWEST WISCONSIN FROM LATE SATURDAY INTO EARLY MONDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WARNING IS IN EFFECT FOR ALL OF NORTHEAST MINNESOTA AND PARTS OF NORTHWEST WISCONSIN SUNDAY INTO EARLY MONDAY. LOCALLY HEAVY SNOW COMBINED WITH STRONG NORTHEAST WINDS WILL CREATE NEAR BLIZZARD CONDITIONS AT TIMES...ESPECIALLY ALONG LAKE SUPERIOR FROM GRAND PORTAGE TO THE TWIN PORTS AND EAST TO BAYFIELD WISCONSIN. ACCUMULATIONS WILL RANGE FROM 6 TO 18 INCHES ACROSS THE REGION...WITH HIGHER AMOUNTS EXPECTED FROM THE ARROWHEAD TO THE TWIN PORTS. VERY COLD AIR WILL RETURN TO THE REGION SUNDAY AFTERNOON AND EVENING WITH WIND CHILL VALUES DROPPING WELL BELOW ZERO. LIGHT SNOW IS EXPECTED TUESDAY AND EARLY WEDNESDAY. ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR SNOWFALL TO THE NATIONAL WEATHER SERVICE VIA PHONE OR E-SPOTTER. LSZ121-140>148-141030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 525 AM CST SAT DEC 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY INCREASING NORTHEAST WINDS ASSOCIATED WITH A STRONG STORM SYSTEM WILL CREATE VERY HAZARDOUS CONDITIONS FOR BOATERS SUNDAY AND MONDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 10:05 AM CST | Small Craft Advisory | DLH | 53 hr | |
| Dec 13, 12:15 PM CST | Blizzard Warning | DLH | Carlton, Saint Louis | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.